An update from the United States: Outbreak of lung injury
An on-going investigation is taking place by the Centre for Disease Control (CDC), the U.S. Food and Drug Administration (FDA) and other clinical and public health partners in relation to a multistate outbreak of e-cigarette, or vaping, product use associated lung injury (EVALI).
The general public in America have been advised not to use Tetrahydrocannabinol (THC) vaping products due to their connection to this outbreak. The CDC has identified vitamin E acetate as a chemical of concern in this investigation. It is added to THC-containing e-cigarette, or vaping, products as a thickening agent.
Vitamin E is a vitamin found in many foods, is used as a supplement and in cosmetic products and usually does not cause harm when ingested or applied to the skin. However, previous research suggests when vitamin E acetate is inhaled, it may interfere with normal lung functioning.
More information is needed to better understand the outbreak. While it appears that vitamin E acetate is associated with EVALI, evidence is not yet sufficient to rule out contribution of other chemicals of concern.
What we know about the outbreak so far;
- Many different substances and product sources are still under investigation in the US, and it may be that there is more than one cause of this outbreak
- As of November 20, 2019, 2,290 cases of EVALI have been reported to the CDC from 49 different states
- Forty-seven deaths have been confirmed in 25 states and the District of Columbia
- All EVALI patients have reported a history of using e-cigarette, or vaping, products
- THC is present in most of the samples tested by FDA to date, and most patients report a history of using THC-containing e-cigarette, or vaping, products
- THC-containing e-cigarette, or vaping, products, particularly from informal sources like friends, or family, or in-person or online dealers, are linked to most of the cases and play a major role in the outbreak
People as part of this investigation have reported reported symptoms such as:
- Cough, shortness of breath, or chest pain
- Nausea, vomiting, abdominal pain, or diarrhea
- Fever, chills, or weight loss
- Some patients have reported that their symptoms developed over a few days, while others have reported that their symptoms developed over several weeks.
- A lung infection does not appear to be causing the symptoms
- CDC recommends that people should not use THC-containing e-cigarette, or vaping, products, particularly from informal sources like friends, or family, or in-person or online dealers.
- While this investigation is ongoing, vitamin E acetate should not be added to e-cigarette, or vaping, products.
The Latest outbreak information is updated by the CDC every Thursday.
The Irish situation
The HSE is currently checking all Irish vaping products for ingredient linked to US illnesses. So far, none of the products on the Irish market have been found to contain the ingredient ‘vitamin E acetate’.
If you smoke, remember you can QUIT, get information here.